Texas, 2021

Damaging Wind in Texas, May 30, 2021

May 30, 2021 · NWS AMA · 1 event in 1 county or zone

Isolated supercell thunderstorms developed on the higher terrain in New Mexico and Colorado to the west in the afternoon hours and tracked east to southeast toward the western Panhandles. During the evening hours, a supercell thunderstorm tracked into the western Oklahoma Panhandle from southeastern Colorado aided by moderate levels of instability and weak to moderate wind shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Isolated supercell thunderstorms developed on the higher terrain in New Mexico and Colorado to the west in the afternoon hours and tracked east to southeast toward the western Panhandles. During the evening hours, a supercell thunderstorm tracked into the western Oklahoma Panhandle from southeastern Colorado aided by moderate levels of instability and weak to moderate wind shear. Despite contemporaneous reports from multiple chasers that a large tornado was in progress, following the viewing of later video and picture evidence, the collection of testimony from other chasers in the area, and the completion of a damage survey that found no damage, it was concluded that no tornado occurred with this supercell and the reports were likely associated with a large and impressive scud cloud seen from a distance. While no tornado occurred, this supercell was a prolific hail producer, with multiple reports of baseball size hail. Given the sparse road network, it is possible that the largest hailstones generated by this storm were not located by storm spotters. Later that night, a robust line of storms entered the western Texas Panhandle from New Mexico, with an 86 mph wind gust recorded by the West Texas Mesonet site southwest of Romero before the line weakened further east due to decreasing instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 29, 11:55 PM CST, 27 minutes earlier.

Area forecast discussion, May 29, 11:55 PM CST, 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1255 AM CDT Sun May 30 2021

.AVIATION...
For the 06Z TAFs, a low confidence and complicated forecast is the
theme of this cycle. Expect periods of showers and thunderstorms
across the area as an upper level storm system organizes over the
southwest states. Confidence is low on timing individual rounds of
precipitation as well as low cigs, and amendments may become
necessary.

02

&&

.PREV DISCUSSION... /Issued 627 PM CDT Sat May 29 2021/

UPDATE...Thunderstorms have struggled to develop in eastern New
Mexico, and the forward progress of activity in southeastern
Colorado has also been slow as they approach the Oklahoma
Panhandle. Given slower trends, and increasing cloud cover across
the southern Panhandles with drizzle and showers, have updated
weather, temperature and cloud grids to account for ongoing
trends. The window for any severe thunderstorm activity is
shortening as daytime heating is lost, and activity with favorable
dynamics strongly favors the western Oklahoma Panhandle. Based
upon forward speed and motion of storms in Las Animas and Baca
County, it is anticipated that activity will arrive in Cimarron
County around 7 PM to 9 PM. If these storms arrive earlier, severe
weather is favored, any later and the concern quickly changes over
to primarily heavy rainfall as a result of slow forward progress.
The rest of the forecast remains on track, though updates could
occur through the night once a potential storm complex forms based
upon latest higher resolution guidance during the overnight hours.

Bieda

AVIATION...00Z TAFs...MVFR conditions are being observed at KAMA
and could deteriorate to IFR as moisture continues to increase
across the area. These IFR conditions will eventually overspread
KDHT and KGUY around 30/06Z - 30/12Z, with some uncertainty as to
the cause being showers or incoming thunderstorms. Either which
way, heavier rainfall is progged for the northern terminals with
LIFR to IFR conditions possible in the heaviest shower and
thunderstorm activity AFT 30/12Z for KDHT and KGUY. The slow
forward progress of showers and thunderstorms presents uncertainty
as to how quickly they will arrive at KAMA, though the latest
guidance supports light rain fall at this terminal through 30/18Z
and heavier activity arriving AFT 30/18Z. Have opted not to
prevail thunderstorms at this time, as instability is in question.
It is expected that restricting conditions due to CIG and WX will
continue through the end of the forecast period and beyond.

Bieda

PREV DISCUSSION... /Issued 405 PM CDT Sat May 29 2021/

SHORT TERM...Tonight through Sunday Night...

Stout cap in place over the region continues to produce
significant MLCIN of 150 to 300 and other than the far NW and
perhaps far W. This CIN is expected to keep mountain convection
from maintaining very far into the CWA with given weak forcing.
That said, a couple severe supercell thunderstorms may roll into
the far NW Panhandles before hitting the wall and these could
produce large hail up to around 2 inches and there is a low
possibility of an isolated tornado as well. A very moist stable
layer will once again develop overnight, but moisture depth is
expected to increase above the SFC based cap enough to allow for
some elevated CAPE to develop across the NW. This is expected to
continue to lead to potential for storms mainly in the NW
Panhandles as S/WVs move across the area and upper level
diffluence increases in advance of the developing upper trough in
the WRN US. POP blends continue to run pretty high tonight in the
highly capped SE half and it seems like this may be more of a
reflection of very light rain or drizzle below the strong cap in
these areas as moisture advects into an already saturated low
level airmass and SE upslope flow does the rest.

Upper support for thunderstorms and heavy rainfall increase
significantly on Sunday in advance a deep upper trough in AZ and
NRN Mexico. An area of upper diffluence will develop across the
north and slowly sink south through the day as S/WVs rotate around
the low and across the area. H85 theta-e advection will continue
from the S and SE and significant H7 theta-e advection is forecast
to develop from the SW, especially after 18Z. This leads to PWATs
increasing to well above normal values through Sun night. It
seems one of two scenarios will play out at this point and it is
difficult to say which given models are split. 1) Ongoing TSTMs
in the NW Panhandles will slowly sink south across the CWA through
the day providing a threat for severe storms and heavy rainfall.
2) If these storms and associate outflow do not develop, a robust
thunderstorm complex will likely develop across NM and move across
the area in late aftn into early evening. Both scenarios will
lead to locally heavy rainfall, but 2 likely would produce a
greater severe threat and higher rainfall rates given a little
more potential for SFC based convection. Hodographs are impressive
tomorrow with strong deep layer shear (0-6 km bulk shear of
40-60) aided by 90 kt jet streak, but it appears the stable low
levels may remain with only elevated CAPE available to storms for
all but perhaps the SW which has greatest potential to become SFC
based. MU CAPE reaches 2000-3000 in more agressive models across
the SW TX Panhandle. Given the slower timing of the TSTM events
and potential for scenario 2 to verify, SPC has expected the SLT
risk to cover most of the SW half of the area on Sunday and all
but the far NE is included in a marginal. We will know a lot more
once we see the overnight play out and if there is a morning
complex in the NW, but bottom line is widespread storms with
potential for heavy rainfall and possibly severe wind/hail remain
in play for Sunday and Sunday night.

Gittinger

LONG TERM...Monday through Friday

Closed upper low over the southwestern states with shortwave
ridging across West Texas and the Panhandles early next week.
Perturbations within the southwesterly flow aloft across the
Panhandles will help to trigger further convection Monday through
Tuesday. The main axis of the upper trough from the central Plains
states into the southwestern states Monday through Tuesday will
keep an active pattern going early next week before the upper
system shifts eastward by the middle of next week. Northwesterly
flow aloft behind the departing longwave trough will allow for
northwesterly flow convection to propagate southeastward off the
higher terrain and mountains of northern New Mexico and southern
Colorado late Wednesday and again late Thursday and late Friday.
Upper high builds builds over the Great Basin region during the
latter half of next week.

Cold front pushes east and south away from the forecast area
Monday through Tuesday as surface ridge builds down into the
Panhandles. Surface ridge moves away from the forecast area by the
middle of next week as surface low pressure develops to the lee of
the Rockies across eastern Colorado and eastern New Mexico during
the latter half of next week. The moist southeasterly upslope
surface flow early next week will transition to southerly and
southwesterly during the latter half of next week.

Precip Water values early next week around an inch to around an
inch and a third are well over the 90th percentile for Amarillo
for late May and early June. The threat still exists for heavy
rainfall and potential localized flooding from some of the
stronger storms mainly Monday and Monday night but possibly
Tuesday and Tuesday night as well. Although confidence is somewhat
low at this time, there may be a point by early next week where
a Flood or Flash Flood Watch may possibly be needed for parts of
the forecast area.

Schneider

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, May 29, 1:48 PM CST, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
248 PM CDT Sat May 29 2021

OKZ001>003-TXZ001>020-317-301200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
248 PM CDT Sat May 29 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible mainly this evening across the
far western and northwestern Texas and Oklahoma Panhandles. Some
storms may become severe over western and central sections of the
area, with large hail and damaging winds the primary hazards.
However, an isolated tornado cannot be ruled out across the far
western Oklahoma Panhandle early this evening. In addition, the
strongest storms will be capable of producing heavy rainfall,
which may lead to flooding or flash flooding mainly across the
western and central Oklahoma Panhandle as well as the northwest
and north central Texas Panhandle.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible across the Oklahoma and Texas
Panhandles Sunday through Wednesday evening. Some storms will
have the potential to become strong to severe across much of the
Texas Panhandle Sunday afternoon and evening, with large hail and
damaging winds the primary hazards. In addition, the strongest
storms on Sunday and Memorial Day will be capable of producing
heavy rainfall, which may lead to flooding or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter groups and emergency management officials across the
Oklahoma and Texas Panhandles should remain alert and be ready for
possible activation this evening and again Sunday and Monday.

Schneider

In the hours before

Local storm report, May 29, 9:48 PM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1048 PM CDT SAT MAY 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     TORNADO          12 NW BOISE CITY        36.85N 102.66W
05/29/2021                   CIMARRON           OK   STORM CHASER

            CORRECTS PREVIOUS TORNADO REPORT FROM 12 NW
            BOISE CITY. CORRECTS PREVIOUS TORNADO REPORT
            FROM 12 NW BOISE CITY. ANOTHER LARGE TORNADO
            HAS TOUCHED DOWN DAMAGE AT 10:08 PM. POWER
            FLASHES WERE NOTED WITH THIS TORNADO.
            TORNADO LIFTED AT 10:31 PM.

&&

MUSCHA
Local storm report, May 29, 9:53 PM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1053 PM CDT SAT MAY 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 PM     HAIL             11 N BOISE CITY         36.88N 102.52W
05/29/2021  M0.75 INCH       CIMARRON           OK   STORM CHASER

&&

MUSCHA
Local storm report, May 29, 10:17 PM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1117 PM CDT SAT MAY 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 PM     HAIL             7 N FELT                36.67N 102.79W
05/29/2021  M2.75 INCH       CIMARRON           OK   TRAINED SPOTTER

            LATE REPORT OF BASEBALL SIZE HAIL, WITH TIME
            ESTIMATED FROM RADAR.

&&

BIEDA
Local storm report, May 29, 10:21 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1121 PM CDT SAT MAY 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 PM     HAIL             8 NW BOISE CITY         36.81N 102.61W
05/29/2021  E2.75 INCH       CIMARRON           OK   TRAINED SPOTTER

            CORRECTS PREVIOUS REPORT 7 N OF FELT TO BE 8
            NW OF BOISE CITY. LATE REPORT OF BASEBALL
            SIZE HAIL, WITH TIME ESTIMATED FROM RADAR.

&&

BIEDA
Special weather statement, May 29, 10:48 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1148 PM CDT Sat May 29 2021

OKZ001-002-300515-
Cimarron OK-Texas OK-
1148 PM CDT Sat May 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS AND
NORTHEASTERN CIMARRON COUNTIES UNTIL 1215 AM CDT...

At 1148 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Boise City, moving northeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Keyes, Eva and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
the Panhandle of Oklahoma.

LAT...LON 3699 10198 3677 10176 3678 10264 3700 10274
TIME...MOT...LOC 0448Z 223DEG 20KT 3691 10255

TLH
Special weather statement, May 29, 11:04 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1204 AM CDT Sun May 30 2021

OKZ001-TXZ001-002-006-007-300600-
Cimarron OK-Hartley TX-Sherman TX-Dallam TX-Moore TX-
1204 AM CDT Sun May 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR CIMARRON...WESTERN SHERMAN...
DALLAM...NORTHWESTERN MOORE AND HARTLEY COUNTIES UNTIL 100 AM CDT...

At 1204 AM CDT, Doppler radar was tracking a strong thunderstorm near
Amistad, moving northeast at 55 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Dalhart, Boise City, Hartley, Texline, Keyes, Kenton, Wheeless, Black
Mesa Park, Felt, Griggs, Romero, Ware and Conlen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

LAT...LON 3680 10212 3577 10211 3571 10304 3650 10304
      3650 10300 3700 10300
TIME...MOT...LOC 0504Z 223DEG 49KT 3595 10321

TLH

The radar

The Cannon AFB radar (KFDX), 119 km away, was scanning. The volume nearest the first event began at 06:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oldham

When
May 30, 12:22 AM CST
Where
Oldham County, 28.35 mi NW of Adrian
Measured
75 kt (86 mph) measured gust
Reported by
Mesonet
Coordinates
35.580, -103.010

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953422.